rss
BMJ Case Reports 2011; doi:10.1136/bcr.02.2011.3898
  • Rare disease

DRESS syndrome: a case report and literature review

  1. Ana Paula Oliveira
  1. Department of Gastroenterology, Centro Hospitalar de Setúbal, Setúbal, Portugal
  1. Correspondence to Dr Cláudia Sofia Cardoso, claudiamarcal{at}gmail.com

Summary

DRESS syndrome (drug rash, eosinophilia and systemic symptoms) is an idiosyncratic drug reaction characterised by rash, fever, lymphadenopathy and internal organ involvement. The authors report a case of this syndrome presenting with fever, generalised pruritus, macular rash and cholestatic hepatitis during allopurinol treatment. This case resolved with drug withdrawal, but the death rate in the setting of hepatic failure can reach 10%. Rapid diagnosis is crucial as prompt withdrawal of the offending drug is the key of the treatment, while the potential role of corticosteroids remains controversial.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

This article has not yet been cited by other articles.

No Related Web Pages

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article